Illinois, 2006

Hail and Damaging Winds in Illinois, August 24, 2006

August 24, 2006 · NWS LOT · 8 events in 4 counties and zones

4 lightning, 3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$294,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 24, 2:45 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 24, 2:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 AM CDT THU AUG 24 2006

.DISCUSSION FOR MORNING GRIDS ZONES/GRIDS...

345 AM CDT

MAIN FORECAST CONCERN WILL BE ON PRECIP POTENTIAL FROM THIS MORNING
INTO THE WEEKEND.

THE FIRST UPPER LEVEL SHORT WAVE TROUGH HAS EXITED INTO SOUTHWEST
LOWER MICHIGAN THIS MORNING...BUT NEXT SHEARED OUT VORT MAX IS ON
ITS HEELS ACROSS NORTHWEST WISCONSIN. BLUE RIVER PROFILER HAS BEEN
INDICATING A 20-30 KNOT SWRLY LLJ AND GIVEN APPROACH OF SHEARED OUT
VORT MAX AND PERSISTENT LOW LEVEL WARM ADVECTION WILL CONTINUE WITH
LIKELY POPS THIS MORNING ACROSS NERN IL AND FAR NWRN INDIANA. SHEAR
PROFILES REMAIN IMPRESSIVE EARLY THIS MORNING IN THE 40-50 KNOT
RANGE WITH REINFORCING UPPER JET STREAK. SEVERE THREAT SHOULD BE
MAINTAINED OVER THE NEXT FEW HOURS ACROSS NERN IL/NWRN INDIANA
UNTIL LOW LEVEL JET BEGINS TO WEAKEN TOWARD SUNRISE.

CONVECTION WILL AID IN TAKING BOUNDARY SOUTHWARD THIS MORNING...WITH
GFS INDICATING SURFACE BOUNDARY REACHING SOUTHERN HALF OF CWA BY 00Z
THIS EVENING. PASSAGE OF THIS BOUNDARY WILL LEAD TO INSTABILITY MORE
ELEVATED IN NATURE TODAY ACROSS THE CWA TODAY. DEPSITE BOUNDARY
SAGGING SOUTHWARD...LOW LEVEL MOISTURE PROGS ARE A BIT LESS
IMPRESSIVE ACROSS SOUTHERN HALF OF CWA SO SOME CONCERN THAT CAPPING
WILL LIMIT PRECIP POTENTIAL. AFTER HIGHER POPS ACROSS THE NORTHEAST
PORTIONS OF THE CWA THIS MORNING...WILL TREND TO LOWER CHANCE POPS
BY LATE THIS MORNING INTO THIS AFTERNOON. UPPER FORCING IS SOMEWHAT
WEAKER THIS AFTERNOON WITH PASSAGE OF THE AFOREMENTIONED SHEARED OUT
VORT MAX LATER TO THE NORTH OF THE AREA THIS MORNING. NOT MUCH TO
FOCUS CONVECTION THIS AFTERNOON SO LOW POPS SEEM IN ORDER. A MORE
SIGNIFICANT SHORT WAVE IS EXPECTED TO MOVE INTO THE UPPER MISSISSPPI
VALLEY LATE TONIGHT WHICH WILL ALLOW BOUNDARY TO RETURN NORTHWARD AS
A WARM FRONT. WILL GO WITH CHANCE POPS FOR THUNDER THIS EVENING
GENERALLY NORTH OF I-88 AS NEXT UPPER JET STREAK CUTTING THROUGH THE
BASE OF THIS UPPER TROUGH APPROACHES. FEEL THAT BEST THREAT OF
SEVERE WILL BE THIS EVENING NORTH OF I-88. WITH NORTHWARD SURGING
FRONT EXPECTING CAPPED CONDITIONS TO EVOLVE OVERNIGHT SO WILL TREND
FORECAST DRY AFTER 06Z.

WARMEST DAY OF THE FORECAST STILL APPEARS TO BE IN ORDER FOR FRIDAY
AS CWA IS ENTRENCHED IN WARM SECTOR. CAPPED CONDITIONS ARE LIKELY TO
HOLD...EXCEPT AT RFD WHERE SOME BETTER LOW LEVEL MOISTURE RETURN IS
LIKELY DURING THE AFTERNOON IN ADVANCE OF SURFACE LOW MOVING INTO
WESTERN WISCONSIN. WILL EXPAND CHANCE OF THUNDER ACROSS REMAINDER OF
CWA FRIDAY NIGHT INTO SATURDAY AS NEXT LOW LEVEL BOUNDARY
APPROACHES. ALOT OF QUESTIONS STILL REMAIN FOR SUNDAY AND MONDAY
REGARDING EVOLUTION OF ANOTHER CENTRAL ROCKIES UPPER TROUGH AND ITS
IMPACT ON FRONTAL POSITION SUNDAY/MONDAY. HAVE OPTED TO KEEP POPS IN
FOR SUNDAY BUT NOT EXTEND POPS INTO MONDAY. HAVE MADE NO OTHER
CHANGES TO THE EXTENDED AT THIS POINT.

&&

.AVIATION...FOR 06Z TAFS...

101 AM CDT

WIND AND CONVECTIVE POTENTIAL REMAIN MAIN PROBLEMS FOR AVIATION
CONCERNS THIS TAF PERIOD.

LATE EVENING PROFILER/WATER VAPOR ANALYSIS INDICATES MID LEVEL SHORT
WAVE TROUGH MOVING SOUTHEAST ACROSS WI. WAA ON SWLY 20-25 KT 850 HPA
JET ASSOCIATED WITH THIS FEATURE HELPING TO MAINTAIN ELEVATED TRW
FROM SRN WI TO SRN LAKE MICHIGAN...JUST OFF TO THE NORTHEAST OF CHI
AREA TERMINALS. MODEL FORECASTS TAKE THIS SHORT WAVE SOUTHEAST INTO
IN/LWR MI/OH THIS MORNING...WITH LLVL JET GRADUALLY VEERING MORE WLY
ACROSS FCST AREA...WITH CONVECTION CONTINUING TO CLIP FAR NORTHEAST
PARTS OF IL THROUGH SUNRISE. REDEVELOPMENT OCCURRING ACROSS WRN WI
LOOKS TO KEEP ACTIVITY GOING FOR NEXT SVRL HOURS...WITH TRAJECTORY
OF CELLS WRN/SWRN WI SUGGESTING TRW MAY AFFECT TERMINALS DURG
PREDAWN HOURS. WHILE BEST THREAT APPEARS TO REMAIN JUST OFF TO THE
NORTH OF TERMINAL SITES...POTENTIAL FOR OUTFLOW SAGGING
SOUTH/SOUTHWEST CALLS FOR A TEMPO MENTION FOR A FEW HOURS ROUGHLY
08-12Z. SVRL OTHER WEAK/MINOR WAVES APPEAR UPSTREAM...WITH MODELS
CONTINUING TO GENERATE QPF ALONG/NORTH OF FRONT DURING THE
DAY...THOUGH HAVE TRIED TO HIGHLIGHT TIMES OF BEST FORCING AND/OR
INSTABILITY IN TAFS.

SHORT WAVE DROPS SOUTHEAST TOWARD OHIO LATER THIS MORNING WHICH
ALONG WITH DIURNAL INSTABILITY MINIMA SUGGESTS DECREASING THREAT FOR
CONVECTION AFTER 12Z. WIND FORECAST BECOMES RATHER TRICKY AGAIN
HOWEVER...AS MODELS INDICATE FRONT SAGGING SOUTH INTO IL AGAIN IN
WAKE OF SHORT WAVE PASSAGE. COMPLICATING FACTOR WILL BE EFFECT OF
OUTFLOW BOUNDARIES FROM MORNING CONVECTION...WHICH MAY HELP SHOVE
FRONT TO THE SOUTH. DIFFERENCES IN TIMING/ORIENTATION BETWEEN MODEL
RUNS SO HAVE GONE WITH A BIT OF A BLEND...BRINGING FRONT BACK ACROSS
TERMINALS BY 18Z WITH WIND SHIFT TO E/NE.

WITH FRONT DRAPED ACROSS NRN IL CONVECTIVE REDEVELOPMENT BECOMES A
QUESTION AGAIN THIS AFTERNOON...AS GFS/WRF BOTH INDICATE ANOTHER
SHORT WAVE PUSHING ACROSS MN/IA AND MS VLY. TIMING DIFFERENCES
REMAIN BETWEEN MODEL SOLUTIONS...BUT HAVE INDICATED A VCTS FOR NOW
AFTER ABOUT 22 UTC. STRONGER MID LEVEL WAVE MOVING ACROSS PLAINS
LATER THIS EVENING EXPECTED TO LIFT FRONT BACK NORTH OF TERMINALS
OVERNIGHT. THUS...WILL SHADE BACK TO MORE SLY WIND DIRECTION AFTER
02-03Z.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Aug 24, 3:30 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT THU AUG 24 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-250930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT THU AUG 24 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING FROM NORTH CENTRAL ILLINOIS
INTO NORTHEAST ILLINOIS. SOME OF THESE STORMS WILL PRODUCE LARGE
HAIL AND DAMAGING WINDS. THERE IS A CONTINUED CHANCE OF
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT
RISK FOR ADDITIONAL SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
THIS EVENING NORTH OF A LINE FROM AMBOY TO OSWEGO TO CALUMET CITY.
THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THIS MORNING...AND MAY BE
NEEDED AGAIN THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-250930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT THU AUG 24 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING. SOME OF THESE STORMS WILL
PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS OF 35 KNOTS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM THIS AFTERNOON INTO
THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON INTO THIS EVENING. THE MAIN THREATS WILL BE LARGE
HAIL AND WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Aug 23, 11:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1214 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     WATER SPOUT      27 ENE CHICAGO          42.03N 87.14W
08/23/2006                   LMZ766             IN   OTHER FEDERAL

            PILOT OBSERVED A WATERSPOUT FROM 15 MILES ENE OF OHARE.
            LOCATION ADJUSTED BASED ON RADAR DATA. REPORT RELAYED
            THROUGH FAA.

0520 PM     WATER SPOUT      28 E CHICAGO            41.88N 87.09W
08/23/2006                   LMZ766             IN   OTHER FEDERAL

            PILOT OBSERVED WATERSPOUT FROM 15 MILES EAST OF OHARE.
            LOCATION ADJUSTED BASED ON RADAR DATA. RELAYED VIA THE
            FAA.

0614 PM     TSTM WND GST     TOWN OF PINES           41.69N 86.95W
08/23/2006  E75.00 MPH       PORTER             IN   TRAINED SPOTTER

0615 PM     TSTM WND DMG     BEVERLY SHORES          41.69N 86.98W
08/23/2006                   PORTER             IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN TOWN.

0615 PM     TSTM WND DMG     TOWN OF PINES           41.69N 86.95W
08/23/2006                   PORTER             IN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0700 PM     HAIL             CHESTERTON              41.60N 87.06W
08/23/2006  E1.75 INCH       PORTER             IN   EMERGENCY MNGR

            SE SECTION OF CHESTERTON - GOLF BALL SIZE HAIL AT ROUTE
            20 AND BEAN. PEA SIZE HAIL AT ROUTE 20 AND WAVERLY.

0715 PM     TSTM WND DMG     VALPARAISO              41.48N 87.05W
08/23/2006                   PORTER             IN   EMERGENCY MNGR

            TREES DOWN, WINDOWS BLOWN OUT OF A COUPLE OF BUILDINGS IN
            THE WASHINGTON STREET, RANDALL STREET, AND FAIRLANE DRIVE
            AREAS.

0715 PM     HAIL             VALPARAISO              41.48N 87.05W
08/23/2006  M0.75 INCH       PORTER             IN   TRAINED SPOTTER

            ON VALPARAISO CAMPUS

0745 PM     TSTM WND DMG     KOUTS                   41.32N 87.03W
08/23/2006                   PORTER             IN   FIRE DEPT/RESCUE

            MANY TREES DOWN

&&

HANDEL

The radar

The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
August 24, 3:30 AM CST
Where
Boone County, Poplar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
42.367, -88.833

Trees and tree limbs were blown down on Route 76 at Hunter and Capron Roads.

Thunderstorm Wind, Boone

When
August 24, 3:30 AM CST
Where
Boone County, Capron
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.400, -88.750

Trees and tree limbs were blown down. A house and a truck were damaged in Capron.

Lightning, Lake

When
August 24, 3:45 AM CST
Where
Lake County, Grayslake
Property damage
$40,000
Reported by
GENERAL PUBLIC
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Lightning struck a house which started a fire.

Thunderstorm Wind, Kane

When
August 24, 4:29 AM CST
Where
Kane County, Hampshire
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.100, -88.533

Trees and power lines were blown down.

Lightning, Du Page

When
August 24, 4:35 AM CST
Where
Du Page County, Lombard
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Lightning struck a tree, which fell down and also blew out basement windows.

Lightning, Lake

When
August 24, 5:14 AM CST
Where
Lake County, Buffalo Grove
Property damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Two houses were struck by lightning in Buffalo Grove. The roof of one house was completed destroyed by fire. The second house was heavily damaged by fire.

Lightning, Kane

When
August 24, 5:27 AM CST
Where
Kane County, St Charles
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Lightning struck a house on Barb Hill Drive, which caused $20,000 in damage to the house and another $5,000 to the contents.

Hail, Lake

When
August 24, 8:51 AM CST to 8:53 AM CST
Where
Lake County, Winthrop Harbor
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.483, -87.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525583, 5525660, 5525658, 5525584, 5525585, 5525656, 5525659, 5525657.